Mississippi, 2012

Tornadoes and Damaging Wind in Mississippi, December 25, 2012

December 25, 2012 · NWS MOB · 4 events in 4 counties and zones

A powerful storm system moved out of the plains on|Christmas, producing numerous strong storms across southeast|Mississippi, southwest Alabama, and the western Florida panhandle|out ahead of a strong cold front and accompanying squall line. Multiple|tornadoes, some long track, were observed along the central gulf coast|region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A powerful storm system moved out of the plains on|Christmas, producing numerous strong storms across southeast|Mississippi, southwest Alabama, and the western Florida panhandle|out ahead of a strong cold front and accompanying squall line. Multiple|tornadoes, some long track, were observed along the central gulf coast|region. A total of eight tornadoes were observed across the NWS Mobile |county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 25, 1:54 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 25, 1:54 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CST TUE DEC 25 2012

.MESOSCALE UPDATE...LOOKING AT THE LATEST MESOSCALE MODEL DATA...WE
NOTE THE GREATEST CHANCES FOR SEEING STRONG LONG TRACK TORNADOES
WOULD BE FROM LATE AFTERNOON THROUGH THE MID EVENING HOURS. THIS
TIMING LINES UP WELL WITH WHAT WE ARE OBSERVING IN THE SURFACE
OBSERVATIONS...SATELLITE DATA AND RADAR IMAGERY. WE EXPECT TO SEE
DISCRETE CELLS WITH ROTATIONS DEEPENING OVER OUR WESTERN ZONES
(SOUTHEAST MISSISSIPPI) LATE THIS AFTERNOON WITH ROTATIONS BECOMING
DEEPER AND STRONGER AS WE GO INTO EARLY EVENING.  WE HAVE JUST ISSUED
A PDS TORNADO WATCH FOR ROUGHLY THE WESTERN HALF OF OUR AREA. MOST
ACTIVE PERIOD FOR SEVERE WEATHER IN OUR AREA STILL LOOKS TO BE FROM
LATE AFTERNOON THROUGH THE EVENING HOURS.  STAY TUNED.  05/JG

&&

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
     NM...

     GALE WARNING FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20
     TO 60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM
     20 TO 60 NM...

     SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...WATERS FROM DESTIN TO
     PENSACOLA FL FROM 20 TO 60 NM...WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM...

     SMALL CRAFT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: CHOCTAWHATCHEE BAY...MISSISSIPPI SOUND...NORTHERN
     MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...SOUTHERN
     MOBILE BAY...

&&

05/JG
Hazardous weather outlook, Dec 25, 2:00 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CST TUE DEC 25 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
200 PM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR ALL INTERIOR COUNTIES OF
SOUTHEAST MISSISSIPPI AND ALABAMA COUNTIES WEST OF INTERSTATE 65.
STRONG...LONG TRACKED TORNADOES ARE POSSIBLE. THIS IS A PARTICULARLY
DANGEROUS WEATHER SITUATION.

THREAT FOR SIGNIFICANT SEVERE WEATHER BEGINNING TO TAKE SHAPE FOR
THIS AFTERNOON AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL
BEGIN TO REDEVELOP ACROSS PARTS OF OUR AREA THIS AFTERNOON IN
RESPONSE TO A STRENGTHENING LOW PRESSURE SYSTEM TO OUR WEST. AS
THESE ISOLATED SHOWERS AND STORMS DEVELOP...THEY ARE EXPECTED TO
MOVE RAPIDLY TO THE NORTHEAST. ALTHOUGH COVERAGE OF STORMS THIS
AFTERNOON IS NOT EXPECTED TO BE WIDESPREAD...ANY STORMS THAT DO
DEVELOP WILL INTENSIFY RAPIDLY...ESPECIALLY ALONG AND WEST OF THE
I-65 CORRIDOR. THERE IS THE POTENTIAL FOR THESE STORMS TO PRODUCE
STRONG...LONG TRACKED TORNADOES.

AS THE DAY PROGRESSES...A SQUALL LINE THAT IS OVER CENTRAL LOUISIANA
EARLY THIS AFTERNOON IS EXPECTED TO SURGE RAPIDLY EASTWARD... MOVING
INTO SOUTHEAST MISSISSIPPI LATE THIS AFTERNOON AND EARLY THIS
EVENING...THEN RAPIDLY EAST ACROSS SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE MID EVENING HOURS...THEN MOVING EAST OF THE REGION
SHORTLY AFTER MIDNIGHT. THE PRIMARY SEVERE WEATHER CONCERN ALONG THE
SQUALL LINE WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH AND
LARGE HAIL...BUT AN ISOLATED TORNADO WILL STILL BE POSSIBLE.
BRIEF...TORRENTIAL DOWNPOURS WILL ALSO LIKELY...BUT DUE TO THE SPEED
OF THE SYSTEM...FLOODING SHOULD BE KEPT TO A MINIMUM. CONVECTIVE
CELLS WILL CONTINUE TO DEVELOP IN THE UNSTABLE WARM SECTOR OF THE
STORM OUT IN ADVANCE OF THE SQUALL LINE...WITH THE CONTINUED THREAT
OF STRONG...LONG TRACKED TORNADOES. THE TIMING FOR THE HIGHEST
POTENTIAL OF DANGEROUS...LONG TRACKED TORNADOES IN SOUTHEAST ALABAMA
AND SOUTHWEST ALABAMA APPEARS TO BE LATE AFTERNOON THROUGH MID
EVENING TODAY.

STAY TUNED FOR FURTHER UPDATES ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY
AS ANOTHER SYSTEM PUSHES EASTWARD ACROSS THE GULF OF MEXICO. WHILE
THIS SYSTEM WILL NOT BE NEARLY AS POTENT...PRECIPITATION CHANCES
WILL INCREASE TOWARD THE FIRST HALF OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER THIS AFTERNOON AND
TONIGHT.

GMZ630>635-650-655-670-675-261200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-WATERS
FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
200 PM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHERLY WINDS WILL BECOME PROGRESSIVELY STRONGER OVER THE MARINE
AREA THROUGH THIS AFTERNOON AND EVENING...CREATING HAZARDOUS
CONDITIONS FOR SMALL CRAFT. THESE WINDS COULD RESULT IN TIDES OF 1
TO 2 FEET ABOVE PREDICTED LEVELS LATER IN THE DAY CLOSER TO THE TIME
OF HIGH TIDE.

A LINE OF US STRONG TO SEVERE MARINE STORMS IS FORECAST TO CROSS THE
MARINE AREA THROUGH THE EVENING HOURS WITH A CONTINUED RISK OF SOME
OF THESE STORMS PRODUCING TORNADOES OVER WATER. OUT AHEAD OF THIS
LINE...MORE ISOLATED INDIVIDUAL STORMS COULD ALSO PRODUCE TORNADOES
OVER WATER THIS AFTERNOON AND EVENING.

THE LINE OF SEVERE THUNDERSTORMS WILL SHIFT EAST OF DESTIN BY OR
SHORTLY AFTER MIDNIGHT.

WITH THE PASSAGE OF THE STRONG LINE OF STORMS...STRONG SOUTHWESTERLY
WINDS WILL BECOME MORE WESTERLY...AND BE CAPABLE OF CAPSIZING SMALLER
MARINE CRAFT. EVEN STRONGER NORTHWESTERLY WINDS...POSSIBLE
APPROACHING GALE FORCE...CAN BE EXPECTED DURING THE PREDAWN HOURS
WEDNESDAY AND WEDNESDAY MORNING. WILL CONTINUE TO MONITOR THE EARLY
WEDNESDAY TIME FRAME FOR POSSIBLE GALE CONDITIONS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO END DURING THE PREDAWN
HOURS WEDNESDAY AS THE STRONG COLD FRONT CLEARS THE AREA...BUT
HAZARDOUS CONDITIONS FOR SMALL CRAFT DUE TO STRONG WINDS IS EXPECTED
TO CONTINUE UNTIL THE WINDS SUBSIDE WEDNESDAY INTO WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY
AS ANOTHER SYSTEM PUSHES EASTWARD ACROSS THE GULF OF MEXICO. WHILE
THIS SYSTEM WILL NOT BE NEARLY AS POTENT...PRECIPITATION CHANCES
WILL INCREASE TOWARD THE FIRST HALF OF THE WEEKEND.

In the hours before

Special weather statement, Dec 25, 10:12 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1012 AM CST TUE DEC 25 2012

ALZ058-251715-
CRENSHAW AL-
1012 AM CST TUE DEC 25 2012

...A STRONG THUNDERSTORM WILL AFFECT CRENSHAW COUNTY IN SOUTHWEST
ALABAMA...THROUGH 1115 AM CST...

AT 1007 AM CST...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
LUVERNE...OR 7 MILES SOUTHWEST OF RUTLEDGE...AND MOVING NORTHEAST AT
45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUTLEDGE...           PETREY...             LUVERNE...
  GLENWOOD...           BRANTLEY...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 40 TO 35
MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS
PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&

The radar

The Mobile radar (KMOB), 107 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Stone

When
December 25, 3:45 PM CST to 3:50 PM CST
Where
Stone County, 10.17 mi W of Dean Griffin Mem Arp to 5.02 mi W of Bond
Rating
EF2
Path length
8.03 mi
Path width
100 yd
Continued into
Forrest, Ms (JAN)
Reported by
NWS Storm Survey
Coordinates
30.839, -89.341

The tornado moved from northeast Pearl River county into|extreme northwest Stone county causing significant damage to a few|homes on Magnolia Road. It crossed Highway 26...snapping numerous pine|trees in the lake Tac-O-Leen campground. The tornado continued northeast|destroying a manufactured home on Will Lee road and heavily damaging|several frame houses. A manufactured home was also rolled into a frame|house. Emergency Management also reported trees down on Progress Road|before the tornado exited Stone County into Forrest County. This tornado|segment in Stone County is part of a 61 mile long track tornado that|went from central Pearl River County to western Greene County Mississippi.

Tornado, Perry

When
December 25, 4:05 PM CST to 4:32 PM CST
Where
Perry County, 7.68 mi WSW of Janice to 6.88 mi SE of Beaumont
Rating
EF2
Path length
19.97 mi
Path width
200 yd
Continued into
Greene, Ms (MOB)
Reported by
NWS Storm Survey
Coordinates
30.969, -89.138

The tornado entered Perry County crossing the Desoto|National Forest as an EF-1 tornado approximately 100 yards wide.|The tornado increased in strength briefly to EF-2 as it moved across|Highway 29 knocking down electrical transmission lines. The tornado|crossed Lula Cooley road where it destroyed a manufactured home and|hunting camp off Snider Road. The tornado continued northeast as an|EF-1 producing damage to a few homes and widespread damage to trees.|The tornado left Perry County near Mclain. This tornado segment in|Perry County is part of a 61 mile long track tornado that went from|central Pearl River County to western Greene County Mississippi.

Tornado, Greene

When
December 25, 4:32 PM CST to 4:34 PM CST
Where
Greene County, 1.19 mi SSW of Mc Lain to 0.6 mi ESE of Mc Lain
Rating
EF1
Path length
1.39 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.106, -88.841

The tornado moved through the Mclain area producing|roof damage to an elementary school and a few homes...as well as|snapping several trees. The tornado lifted near the intersection|of Old Mississippi 24 and US Highway 98. This tornado segment in|Greene County is part of a 61 mile long track tornado that went|from central Pearl River County to western Greene County Mississippi.

Thunderstorm Wind, George

When
December 25, 7:20 PM CST to 7:22 PM CST
Where
George County, 6 mi E of Agricola
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
30.800, -88.419

Winds estimated at 80 mph downed trees and caused damage to 2 houses.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422089, 422090, 422106, 423188.